Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 33, NWS Lubbock, TX

April 29, 2009Cottle County, Motley County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 29, 2009, 7:12 PM CDT for Cottle County, Motley County, Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 7:12 PM CDT (00:12 UTC)
Expired
Apr 29, 2009, 8:00 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Cottle County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 128 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:25 PM CDTHAIL 1.2510 W Paducah, TX
Apr 29, 7:34 PM CDTTSTM WND GST 755 W Paducah, TX
Apr 29, 7:39 PM CDTTSTM WND GST 755 W Paducah, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:47 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
1.7
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 300012
TORLUB
TXC101-345-300100-
/O.NEW.KLUB.TO.W.0033.090430T0012Z-090430T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MOTLEY COUNTY IN NORTHWEST TEXAS.
  WESTERN COTTLE COUNTY IN NORTHWEST TEXAS.

* UNTIL 800 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 11 MILES SOUTH OF
  NORTHFIELD...OR ABOUT 13 MILES NORTHEAST OF MATADOR...MOVING EAST
  AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE CEE VEE AND     
  RURAL PORTIONS OF EAST CENTRAL MOTLEY COUNTY AND WESTERN COTTLE
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3431 10029 3403 10037 3387 10043 3397 10067
      3405 10087 3431 10089
TIME...MOT...LOC 0010Z 289DEG 8KT 3413 10065

$$

GS
1 follow-up statement
000 
WWUS54 KLUB 300025
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
725 PM CDT WED APR 29 2009

TXC101-345-300100-
/O.CON.KLUB.TO.W.0033.000000T0000Z-090430T0100Z/
MOTLEY TX-COTTLE TX-
725 PM CDT WED APR 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR WESTERN
COTTLE AND NORTHEASTERN MOTLEY COUNTIES...

AT 721 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. LARGE HAIL IN EXCESS OF 
GOLF BALL SIZE IS LIKELY WITH THIS STORM. THE MOST DANGEROUS PART OF 
THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CEE VEE...OR ABOUT 15 
MILES NORTHWEST OF PADUCAH...MOVING EAST AT 10 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RURAL PORTIONS OF 
EASTERN MOTLEY AND WESTERN COTTLE COUNTIES.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3405 10084 3431 10086 3431 10029 3403 10037
      3387 10043 3397 10067
TIME...MOT...LOC 0023Z 289DEG 8KT 3410 10054

$$

GS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:45 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 29, 6:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
645 PM CDT WED APR 29 2009

.AVIATION...
SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE WITH STRONG WINDS
AND LARGE HAIL...WILL IMPACT THE CHILDRESS AREA THROUGH ABOUT 11
PM/4Z. THE STORM ACTIVITY IS EXPECTED TO REMAIN EAST OF THE
LUBBOCK AREA...BUT MAY BE WITHIN 30 MILES OR SO OF KLBB. LATER
TONIGHT...DEVELOPMENT OF LOW CLOUDS /MVFR TO IFR CEILINGS/ AND
AREA OF FOG ARE POSSIBLE. THE SURFACE WINDS WILL GRADUALLY SHIFT
FROM SOUTHEAST TO SOUTH-SOUTHWEST IN THE MORNING HOURS AND ANY LOW
CLOUDS AND/OR FOG SHOULD DISSIPATE WITH FLIGHT CONDITIONS BECOMING
VFR ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT WED APR 29 2009/

SHORT TERM...
THE DRYLINE HAS BEGUN TO SLOWLY MIX EASTWARD THIS AFTERNOON
SETTING UP A SURFACE CONVERGENCE ZONE ACROSS WESTERN AREAS AS SEEN
IN THE WTM OBS. SURFACE DEW POINTS EAST OF THE DRYLINE CONTINUE
TO HOLD IN THE MIDDLE 60S. WEAK UPPER LEVEL WINDS WILL HAMPER A
QUICK MIX TO THE EAST. THIS DRYLINE MAY BECOME THE SOURCE OF
INITIATION DURING THE LATER AFTERNOON HOURS AS WINDS CONTINUE TO
VEER WEST OF THE DRYLINE. INCREASING SURFACE HEATING TODAY IN THE
WAKE OF DISSIPATING LOW CLOUDS WILL CONTRIBUTE TO SURFACE BASED
CAPES CLIMBING ABOVE 3000 J/KG SEEN IN RECENT RUC ANALYSIS. THIS
WILL BE IN COMBINATION WITH A LITTLE OR ALMOST NON-EXISTENT CAP.
DESPITE THE WEAKER WINDS ALOFT...BULK SHEAR VECTORS BETWEEN 40 AND
45 KNOTS WILL CONTRIBUTE TO MORE ORGANIZED CONVECTION ALONG THE
DRYLINE. A WEAK UPPER LEVEL SPEED MAX COMING ACROSS THE PERMIAN
BASIN PLACES MUCH OF THE SOUTH PLAINS IN THE LEFT EXIT REGION
WHICH WILL AID IN STORM DEVELOPMENT LATER THIS AFTERNOON. ABOVE
PARAMETERS WILL SUPPORT STORMS WITH VERY LARGE HAIL AND DAMAGING
WINDS. MODERATE HELICITY VALUES ALONG WITH LINGERING OUTFLOW
BOUNDARIES ACROSS THE AREA WILL SUPPORT AN ISOLATED TORNADO
THREAT.

WITH THE MOISTURE HANGING AROUND THE AREA...LOW STRATUS IS
EXPECTED TO DEVELOP AGAIN TONIGHT WITH ANOTHER MILD NIGHT. THE
DRYLINE WILL MIX OFF THE CAPROCK TOMORROW AFTERNOON COMBINED WITH
STRONG INSTABILITY. THIS COMBINED WITH WEAK UPPER LEVEL SUPPORT
WILL STILL SUPPORT AN ISOLATED STORM THREAT IN THE AFOREMENTIONED
AREA.

LONG TERM...
ZONAL FLOW ALOFT WILL CONTINUE THROUGH THE REST OF THE WEEK WITH
LITTLE CHANCE OF STORMS UNTIL THE WEEKEND. A COLD FRONT IS STILL
EXPECTED TO PASS THROUGH THE AREA ON FRIDAY...MOST LIKELY DURING
THE AFTERNOON OR EVENING. FRIDAY WILL THEREFORE REMAIN WARM BEFORE
THE PASSAGE OF THE COLD FRONT. MOIST ISENTROPIC UPGLIDE WILL TAKE
SHAPE BEGINNING LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING IN THE
POST FRONTAL AIRMASS. THIS WILL LEAD TO LOW STRATUS ON SATURDAY AS
WELL AS LIGHT PRECIPITATION. A SHORT WAVE MAY COME ACROSS THE AREA
ON SATURDAY EVENING COMBINED WITH WEAK INSTABILITY COULD LEAD TO
ELEVATED THUNDERSTORM CHANCES. OTHERWISE...MOSTLY SHOWERY ACTIVITY
CAN BE EXPECTED WITH THE MOIST UPSLOPE FLOW.

BEYOND THE WEEKEND...THE GFS IS NOW DEVELOPING A PROGRESSIVE
TROUGH MOVING ACROSS THE AREA ON TUESDAY WHILE THE EUROPEAN MODEL
SOLUTION HAS A DEEPER AND SLOWER MOVING TROUGH. CONTINUED TO SIDE
WITH THE EUROPEAN SOLUTION GIVEN ITS RECENT CONSISTENCY IN
CONSECUTIVE MODEL RUNS.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 29, 11:31 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1131 AM CDT WED APR 29 2009

TXZ021>044-301645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1131 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE
OUTLOOK AREA. THE DRYLINE IS FORECAST TO PUSH EASTWARD INTO THE
EXTREME WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE BY LATE
AFTERNOON. ADDITIONALLY...A DRYLINE BULGE MAY DEVELOP INTO THE
SOUTHWEST SOUTH PLAINS WITH INCREASED CONVERGENCE ALONG AND TO THE
NORTH OF IT. ISOLATED TO SCATTERED CONVECTION IS EXPECTED TO
DEVELOP IN THE VICINITY OF THE DRYLINE BY MID TO LATE AFTERNOON.
MODERATE TO STRONG INSTABILITY AND SUFFICIENT DEEP LAYER SHEAR
WILL SUPPORT THE DEVELOPMENT OF SUPERCELL STORMS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.
ALSO...LOCALLY BACKED WINDS...EITHER ALONG AND TO THE NORTH OF THE
DRYLINE BULGE...OR ALONG A RESIDUAL OUTFLOW BOUNDARY DRAPED FROM
THE NORTHEAST SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS...MAY
BRING THE THREAT FOR AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT ON
THE DRYLINE THURSDAY AFTERNOON OVER THE FAR EASTERN ROLLING
PLAINS...HOWEVER WEAKER WINDS ALOFT WILL LIMIT THE THREAT FOR
SEVERE THUNDERSTORMS. BY LATER THIS WEEKEND INTO EARLY NEXT
WEEK...AN UPPER LEVEL DISTURBANCE AND FRONTAL BOUNDARY MAY BRING
THE RISK OF ADDITIONAL SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 29, 6:01 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
601 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             SOUTH PLAINS            34.22N 101.31W
04/29/2009  E1.00 INCH       FLOYD              TX   SKYWARN SPOTTER

&&

EVENT NUMBER 00426

JURECKA
Local storm report, Apr 29, 6:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
605 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             4 E QUITAQUE            34.37N 100.98W
04/29/2009  E1.75 INCH       BRISCOE            TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER 00427

JURECKA
Local storm report, Apr 29, 6:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
608 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             10 N MATADOR            34.16N 100.82W
04/29/2009  E1.75 INCH       MOTLEY             TX   STORM CHASER

&&

EVENT NUMBER 00428

JURECKA
Local storm report, Apr 29, 6:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             9 NNW MATADOR           34.14N 100.88W
04/29/2009  E1.75 INCH       MOTLEY             TX   STORM CHASER

&&

EVENT NUMBER 00429

GS
Special weather statement, Apr 29, 6:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT WED APR 29 2009

TXZ037-300015-
DICKENS TX-
644 PM CDT WED APR 29 2009

...STRONG THUNDERSTORM ACROSS DICKENS COUNTY...

AT 643 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DICKENS COUNTY...OR ABOUT 13 MILES NORTHEAST
OF DICKENS...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 29, 6:52 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 NNE CEDAR HILL        34.16N 101.20W
04/29/2009  E1.00 INCH       FLOYD              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER 00430

JURECKA

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:31 PM CDTSevere Thunderstorm WarningLUBCottle, King59 min
Apr 29, 7:37 PM CDTTornado WarningLUBCottle38 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningLUBMotley62 min
Apr 29, 7:52 PM CDTSevere Thunderstorm WarningLUBDickens53 min
Apr 29, 8:02 PM CDTTornado WarningLUBDickens28 min
Apr 29, 8:23 PM CDTTornado WarningLUBDickens, King52 min
Apr 29, 8:27 PM CDTSevere Thunderstorm WarningLUBCottle, King63 min
Apr 29, 8:36 PM CDTAreal Flood AdvisoryLUBCottle, Dickens, King, Motley114 min
Apr 29, 9:16 PM CDTTornado WarningLUBKing44 min
Apr 29, 9:34 PM CDTSevere Thunderstorm WarningLUBDickens, King41 min
Apr 29, 10:01 PM CDTSevere Thunderstorm WarningLUBKing, Stonewall44 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.